Problem that has been linked to more than 45 deaths nationwide. Blood transfusions can cause a serious and often-unrecognized lung problem that has been linked to more than 45 deaths nationwide since 1992, the government and researchers are warning.
The condition – transfusion-related acute lung injury, or TRALI – is believed to be caused in most cases by an immune-system reaction to antibodies in the donor’s blood.
Though it produces lung damage that is generally reversible, TRALI is a leading cause of death for transfusion recipients. It kills 5 percent to 10 percent of patients who develop it.
Doctors believe it is underreported because its symptoms – including shortness of breath, fluid buildup in the lungs and low blood pressure – mimic those of other ailments.
An investigation found 14 suspected TRALI cases in Northern California – including one death – all linked to a single blood donor. The investigation was published in Wednesday’s Journal of the American Medical Association and was led by Dr. Patricia Kopko of BloodSource in Sacramento, a regional blood center.
The Food and Drug Administration sent a letter Oct. 19 to transfusion specialists nationwide
In addition, the Food and Drug Administration sent a letter Oct. 19 to transfusion specialists nationwide describing TRALI and warning that “recognition of symptoms and immediate treatment are imperative.”
The FDA said that it has received reports of more than 45 TRALI deaths since 1992 and 26 other cases since 1999, but that the full scope of the problem is unclear because of misdiagnosis or underreporting.
About 8 million people donate blood and about 4.5 million patients receive transfusions each year, according to the American Association of Blood Banks.
Testing for the antibodies in donated blood is difficult and not part of routine screening of the nation’s blood supply, according to the FDA.
Symptoms typically occur within one to six hours of the start of a transfusion. They often mimic heart failure or fluid overload, which occurs when blood is transfused too quickly.
Both conditions are routinely treated with diuretics, or drugs that decrease body fluid by increasing urine production. But diuretics can be dangerous and even deadly for TRALI patients, who need more fluids. Besides intravenous fluids, treatment for TRALI includes oxygen.